Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 14, NWS Houston/Galveston, TX

September 24, 201118 counties in Texas

NWS Houston/Galveston, TX issued this red flag warning at Sep 24, 2011, 3:04 PM CDT for 18 counties in Texas. It took effect at Sep 25, 2011, 10:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2011, 3:04 PM CDT (20:04 UTC)
In effect from
Sep 25, 2011, 10:00 AM CDT
Expired
Sep 25, 2011, 10:00 PM CDT
In force
12 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Fort Bend County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Liberty County, TX, Madison County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 117 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2011-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2011-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WWUS84 KHGX 242004
RFWHGX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
304 PM CDT SAT SEP 24 2011

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM CDT SUNDAY FOR ALL
INLAND COUNTIES OF SOUTHEAST TEXAS...

.A DRY AIR MASS ACCOMPANIED BY INCREASING SOUTH TO SOUTHWEST WINDS AND
LOW AFTERNOON RELATIVE HUMIDITIES WILL EXACERBATE THE VERY DRY ANTECEDENT
CONDITIONS IN PLACE ACROSS MUCH OF INLAND SOUTHEAST TEXAS. THE CRITICAL
CONDITIONS WILL RESULT IN A DANGEROUS FIRE GROWTH POTENTIAL.

TXZ163-164-176>179-195>200-210>213-226-227-251200-
/O.UPG.KHGX.FW.A.0009.110925T1200Z-110926T0300Z/
/O.NEW.KHGX.FW.W.0014.110925T1500Z-110926T0300Z/
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON-
LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
304 PM CDT SAT SEP 24 2011

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM CDT SUNDAY FOR
ALL INLAND COUNTIES OF SOUTHEAST TEXAS...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 10 PM CDT
SUNDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...SOUTH TO SOUTHWEST WINDS NEAR 10 MPH IN THE MORNING
  BECOMING GUSTY AND INCREASING TO 15 TO 20 MPH WITH GUSTS NEAR 25
  MPH BY LATE MORNING OR EARLY AFTERNOON AND WILL LIKELY CONTINUE
  THROUGH EARLY EVENING.

* HUMIDITY...AFTERNOON MINIMUM RELATIVE HUMIDITY FALLING TO 20 
  TO 30 PERCENT OVER THE REGION.

* HIGHEST THREAT...WILL BE ALONG AND NORTH OF A LINE FROM COLUMBUS
  TO GROVETON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS BANNED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
615 
WWUS84 KHGX 251224
RFWHGX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
724 AM CDT SUN SEP 25 2011

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM CDT TODAY FOR ALL
INLAND COUNTIES OF SOUTHEAST TEXAS...

.A DRY AIR MASS ACCOMPANIED BY INCREASED SOUTH TO SOUTHWEST WINDS
AND LOW AFTERNOON RELATIVE HUMIDITIES WILL EXACERBATE THE VERY DRY
ANTECEDENT CONDITIONS IN PLACE ACROSS MUCH OF INLAND SOUTHEAST
TEXAS. THE CRITICAL CONDITIONS WILL RESULT IN A DANGEROUS FIRE
GROWTH POTENTIAL.

TXZ163-164-176>179-195>200-210>213-226-227-252030-
/O.CON.KHGX.FW.W.0014.110925T1500Z-110926T0300Z/
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON-
LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
724 AM CDT SUN SEP 25 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR ALL INLAND COUNTIES OF SOUTHEAST TEXAS...

* WIND...SOUTH TO SOUTHWEST WINDS NEAR 10 MPH IN THE MORNING 
  BECOMING GUSTY AND INCREASING TO 15 TO 20 MPH WITH GUSTS NEAR 
  25 MPH BY LATE MORNING OR EARLY AFTERNOON AND WILL LIKELY 
  CONTINUE THROUGH EARLY EVENING. 

* HUMIDITY...AFTERNOON MINIMUM RELATIVE HUMIDITY FALLING TO 20 
  TO 30 PERCENT OVER THE REGION.

* HIGHEST THREAT...WILL BE ALONG AND NORTH OF A LINE FROM
  COLUMBUS TO GROVETON. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS BANNED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
881 
WWUS84 KHGX 252005
RFWHGX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
305 PM CDT SUN SEP 25 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT FOR ALL INLAND
COUNTIES OF SOUTHEAST TEXAS...

.A DRY AIR MASS ACCOMPANIED BY GUSTY SOUTH TO SOUTHWEST WINDS AND LOW
RELATIVE HUMIDITIES WILL EXACERBATE THE VERY DRY ANTECEDENT CONDITIONS
IN PLACE ACROSS MUCH OF INLAND SOUTHEAST TEXAS. THE CRITICAL CONDITIONS
WILL RESULT IN A DANGEROUS FIRE GROWTH POTENTIAL.

TXZ163-164-176>179-195>200-210>213-226-227-260300-
/O.CON.KHGX.FW.W.0014.000000T0000Z-110926T0300Z/
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON-
LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
305 PM CDT SUN SEP 25 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT FOR ALL INLAND
COUNTIES OF SOUTHEAST TEXAS...

* WIND...SOUTH TO SOUTHWEST 15 TO 20 MPH WITH GUSTS AT 25 TO 30 MPH
  WILL LIKELY CONTINUE THROUGH EARLY EVENING.

* HUMIDITY...FALLING TO 20 TO 30 PERCENT OVER THE REGION.

* HIGHEST THREAT...ALONG AND NORTH OF A LINE FROM COLUMBUS TO GROVETON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS BANNED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER
OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW
RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Sep 24, 3:00 PM CDT, 4 minutes earlier.

Area forecast discussion, Sep 24, 3:00 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
300 PM CDT SAT SEP 24 2011

.DISCUSSION...
RATHER DRY AIRMASS IN PLACE NORTH OF I-10 THIS AFTERNOON WITH
TEMPS IN THE LOW 90S AND RH VALUES LESS THAN 30 PERCENT. BETTER
MOISTURE CAN BE FOUND ALONG THE COAST WHERE THE SEA BREEZE SHOULD
TAKE SHAPE LATER THIS AFTERNOON. SEA BREEZE EXPECTED TO PUSH WELL
INLAND THIS EVENING BRINGING BACK HIGHER MOISTURE.

UPPER LEVEL LOW OVER THE MIDWEST WILL SLOWLY RETROGRADE THE NEXT
COUPLE OF DAYS. A FRONT ASSOCIATED WITH THE SYSTEM WILL PUSH
TOWARDS THE RED RIVER TOMORROW. BOUNDARY LAYER FLOW WILL VEER
AROUND TO THE SW AHEAD OF THE FRONT WITH 850MB TEMPS REACHING 24C
FROM KCLL TO 21C ALONG THE COAST. MAX TEMPS IN THE UPPER 90S TO
NEAR 100 LOOK ON TRACK. MIXING WILL BE STRONG ENOUGH TO DECREASE
SFC DEWPOINTS TO THE UPPER 50S IN MOST CASES. THIS MEANS RH
VALUES WILL DROP TO BELOW 25 PERCENT IN MOST CASES. COMBINED WITH
S/SSW SFC WINDS OF 15-20KTS...WILL GO AHEAD WITH RED FLAG
WARNING. FUELS AND VEGETATION ARE STILL VERY DRY AND
RAPID/EXPLOSIVE FIRE GROWTH POTENTIAL EXISTS FOR MUCH OF THE
AFTERNOON. MOISTURE WILL BE HIGH ENOUGH ALONG THE COAST TO LEAVE
THE COASTAL COUNTIES OUT OF THE RED FLAG WARNING. MORE DETAILS TO
FOLLOW IN THE FIRE WEATHER SECTION BELOW.

THE EXTENDED FORECAST STILL A BIT OF A CHALLENGE. WHILE THE
FORECAST WILL KEEP 20 POPS FOR WED THROUGH THE END OF NEXT WEEK
THERE IS NOT A LOT OF CONFIDENCE IN THE RAIN CHANCES. UPPER LOW
SHOULD BEGIN TO MOVE EAST TUE/WED. THE GFS/ECMWF ARE BOTH
BRINGING A SHORTWAVE TROUGH ACROSS THE PLAINS WED BUT THE GFS
DEVELOPS MORE OF A WEAK LOW OVER TX WITH THE ECMWF HAVING AN
ELONGATED TROUGH. BOTH MODELS THEN SHEAR OUT THE TROUGH THROUGH
FRI. HIGHER MOISTURE IS ALSO EXPECTED TO RETURN LATE WED THROUGH
FRI. GFS HAS PRECIP WATER VALUES REACHING 1.9 INCHES BY THU. A
FRONT ALSO PUSHES INTO SE TX ON FRI AS WELL WHICH MAY HELP RAIN
CHANCES BUT THE FRONT IS MORE OF A WIND SHIFT TO THE NE/E WITH
DRIER AIR. GENERALLY THINKING THERE WILL BE A FEW SHOWERS AND ISO
THUNDERSTORMS EACH OF WED THROUGH FRI. NOT SEEING THIS PATTERN
OVERLY SUPPORTIVE OF WIDE SPREAD CONVECTION OR RAINFALL.

39

&&

.MARINE...
FOR ALL WATERS...SEAS AND MAINLY SOUTH WINDS ARE EXPECTED TO RISE TO
CAUTION LEVELS STARTING TONIGHT AND ARE THEN EXPECTED TO PERSIST AT
CAUTION TO ADVISORY LEVELS THROUGH MONDAY NIGHT. WINDS/SEAS SHOULD
THEN RELAX TUESDAY THROUGH THE END OF THE WEEK UNDER A RELAXING
GRADIENT. THE NEXT SIGNIFICANT COLD FRONT IS IN THE FORECAST TO
POSSIBLY MOVE THROUGH THE COASTAL WATERS AT THE END OF THE WEEK. 42

&&

.FIRE WEATHER...
EXPECT CRITICAL FIRE WEATHER CONDITIONS ACROSS MOST INLAND
LOCATIONS OF SOUTHEAST TEXAS ON SUNDAY...SO WILL UPGRADE THE FIRE
WEATHER WATCH AREA TO A RED FLAG WARNING (ALL SOUTHEAST TEXAS
COUNTIES EXCEPT THOSE ALONG THE COAST). THE WARNING WILL BE IN
EFFECT FOR THE MID MORNING THROUGH MID EVENING HOURS. SUSTAINED
WIND SPEEDS THROUGH THE WARNED PERIOD ARE PROGGED TO RANGE FROM
15 TO 20 MPH WITH GUSTS TO AROUND 25 MPH...AND MINIMUM RELATIVE
HUMIDITY VALUES ARE EXPECTED TO BOTTOM OUT IN A 25% TO 35% RANGE
IN THE AFTERNOON. THESE ELEVATED WINDS AND LOW HUMIDITIES IN
COMBINATION WITH THE ONGOING EXCEPTIONAL DROUGHT WILL SUPPORT THE
THREAT FOR POTENTIALLY DANGEROUS WILDFIRE DEVELOPMENT. AT THIS
TIME...DO NOT THINK THE RED FLAG WARNING WILL NEED TO BE EXTENDED
INTO MONDAY DUE TO SLIGHTLY WEAKER WINDS AND SLIGHTLY HIGHER
AFTERNOON HUMIDITIES. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      70 100  72  99  73 /   0   0   0  10  10
HOUSTON (IAH)              72  97  74  97  75 /   0   0   0  10  10
GALVESTON (GLS)            79  90  79  90  79 /   0   0   0  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 10 AM TO 10 PM CDT SUNDAY FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...
     FORT BEND...GRIMES...HARRIS...HOUSTON...LIBERTY...MADISON...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION FROM MIDNIGHT CDT TONIGHT
     THROUGH LATE MONDAY NIGHT FOR THE FOLLOWING ZONES:
     GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...39
AVIATION/MARINE...42
Hazardous weather outlook, Sep 24, 4:01 AM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
401 AM CDT SAT SEP 24 2011

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-251200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
401 AM CDT SAT SEP 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

DRY AIR AND WARM TEMPERATURES WILL LEAD TO ELEVATED FIRE WEATHER
CONDITIONS. FORTUNATELY WINDS SPEEDS SHOULD REMAIN FAIRLY LOW TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY AIR AND WARM TEMPERATURES WILL LEAD TO ELEVATED FIRE WEATHER
CONDITIONS THROUGH MONDAY. THE GREATEST THREAT WILL BE ON SUNDAY
WHEN BREEZY SOUTHWEST WINDS ARE EXPECTED AND A FIRE WEATHER WATCH
IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.